Tennessee, 2009Tornado and Flash Flood in Tennessee, July 28, 2009
July 28, 2009 · NWS OHX · 2 events in 2 counties and zones
With southerly, rich in moisture, flow well established into the upper level of the atmosphere, and daytime heating influences providing instability and lift, thunderstorms developed across the mid state during the afternoon hours. One of these thunderstorms produced flash flooding in Putnam County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With southerly, rich in moisture, flow well established into the upper level of the atmosphere, and daytime heating influences providing instability and lift, thunderstorms developed across the mid state during the afternoon hours. One of these thunderstorms produced flash flooding in Putnam County. Another thunderstorm spawned a brief small tornado 7 miles east of McMinnville in Warren County. Several outbuildings and a grain silo were destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 28, 1:51 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 28, 1:51 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT TUE JUL 28 2009
.DISCUSSION...
PERSISTENT BROAD H5 TROF CENTERED OVER SCNTRL CANADA WILL PROVIDE
UNSTABLE W-SW FLOW OVER MID STATE NEXT FEW DAYS...WITH
INTERMITTENT S/WVS FOCUSING ROUNDS OF TSTMS. BEST CHANCES TONITE
AND THU NITE. POSSIBLY 2-4 INCHES OF RAIN...NOT SURE THAT 3-5
INCHES PREVIOUSLY FORECAST WILL VERIFY.
FRONT EXPECTED SOMETIME FRI WHEN H5 HEIGHTS BEGIN TO RISE AND WE
GET SOMEWHAT WARMER AND DRIER. BUMPED UP POPS FOR PLATEAU FRI..AND
LOWERED POPS CWA-WIDE FOR FRI NITE INTO SAT NITE. AIRMASS TSTMS
EXPECTED SUN...WITH NEXT FRONT MON.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 69 83 70 83 / 70 50 40 50
CLARKSVILLE 68 83 68 82 / 60 40 30 50
CROSSVILLE 67 76 67 78 / 80 50 50 50
COLUMBIA 70 83 71 83 / 70 50 40 50
LAWRENCEBURG 70 82 71 83 / 80 50 40 50
WAVERLY 69 83 70 83 / 60 40 30 50
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/MAG
Hazardous weather outlook, Jul 28, 4:31 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
531 AM CDT TUE JUL 28 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-291045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
531 AM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
RAIN AND ISOLATED THUNDERSTORMS WILL OVERSPREAD THE AREA TODAY
AND TONIGHT. THE CHANCE FOR SEVERE THUNDERSTORMS IS SMALL BUT
POCKETS OF HEAVY RAIN MAY CAUSE MINOR FLOODING...ESPECIALLY NEAR
SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN ACTIVE WEATHER PATTERN IS EXPECTED ACROSS THE AREA WEDNESDAY
THROUGH THE WEEKEND. SEVERAL WAVES OF THUNDERSTORMS ARE EXPECTED
THROUGH THE PERIOD. ISOLATED SEVERE STORMS AS WELL AS MINOR
FLOODING IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
07
Flash Flood, Putnam
- When
- July 28, 3:21 PM CST to 4:00 PM CST
- Where
- Putnam County, 0.76 mi S of Holladay to 2.1 mi NNW of Caney Fork
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.139, -85.532
Some street flooding and ditches were overflowing throughout the city of Cookeville.
Tornado, Warren
- When
- July 28, 4:32 PM CST to 4:34 PM CST
- Where
- Warren County, 3.21 mi SW of Goodbars to 2.74 mi SSW of Goodbars
- Rating
- EF1
- Path length
- 0.62 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.693, -85.635
A barn, grain silo, and several buildings were destroyed. A residence suffered minor roof damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Colorado, July 28, 20093 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187096, 186952.